Beta Blocker and Calcium Channel Blocker Overdose

In this blog post, we will go through an easy algorithm that can be applied to BOTH BB and CCB overdose. In fact, the management of both is essentially identical. 

A 3 yo M BIBA with altered mental status. Mom told EMS she was concerned for trauma as he was playing outside and complained of a headache prior to becoming altered.

VS:  98.7   P 71   BP 90/55  RR 22   100% RA  GCS 2-2-5

You think of your rapid differential for altered mental status:

  • Trauma
  • Status epilepticus/seizure
  • Tox
  • Metabolic
  • Hypoxia
  • Infectious

You call for IV, O2, monitor, a POC glucose (83), and POC hgb (12).

Your primary survey is unremarkable aside from his GCS, but he is intermittently crying and moving all extremities.

CT head is done…

… and negative, but in the scanner the patient has an episode of bradycardia to the 50s and is rushed back. 

Now what?

Mom arrives and is preoccupied with texting family but you’re able to get some history from her. You try to recount the events of the morning, and she says that she does put out her husband’s blood pressure medications on the counter every morning, and the patient could have definitely reached it. She does not know the names of the medications, but will have her niece send pictures of the bottles.

What potential culprits do you think of with this bradycardic, hypotensive patient?

In general, four medication classes will present with this picture:

  • Beta blockers
  • Calcium channel blockers
  • Digoxin
  • Clonidine

As digoxin and clonidine are managed differently, we will focus on beta blocker (BB) and calcium channel blocker (CCB) overdose.

You may recall from medical school teaching that the antidote for BB overdose is glucagon, and for CCB is calcium. 

At what threshold do you give the antidotes?

What if you’re not sure what the agent was?

What if it doesn’t work?

I’ve heard of high-dose insulin – when would we use that?

Presentation of overdose

Patients who present following overdose can present with

  • Bradycardia
  • Hypotension
  • AMS
    • Less likely in CCB unless in shock
  • Hyper- or hypoglycemia
    • Typically, BB will cause a relative hypoglycemia due to impaired gluconeogenesis and insulin release. CCB can present with hyperglycemia
  • Seizures

EKG

Will classically present with prolonged PR and bradycardia

CCB2

 

You can also see a wide QRS with membrane-stabilizing BB like propranolol, or prolonged QT with sotalol, which prevents K+ efflux. 

Should I get a KUB?

May help you see a sustained-release or enteric coated preparation. If pills are present, it can be useful but it not, it doesn’t add to your workup.

Now what about treatment?

  1. Should I decontaminate?
  • There is no role for gastric lavage or ipecac
  • Consider whole bowel irrigation if:
    • Ingestion within 1 hour
    • Extended release
    • Massive OD

*Remember that you may need to intubate to protect the airway during WBI

You determine that the patient is not a candidate for WBI given his unknown time of ingestion.

In general, management can be broken down into three tiers:

  1. IVF, Atropine
  2. Glucagon, Calcium, Pressors, and Pacing
  3. High dose insulin, intralipid

ECMO!

Step 1

As with any patient who presents with hypotension and bradycardia, you will trial and IVF bolus and atropine. Also, treat what you see on the EKG – give bicarb for a wide QRS, and magnesium for prolonged QT.

CCB3

If that doesn’t work, you will start with some more specific treatments.

Step 2

A) Glucagon

  • Works by helping to activate cAMP downstream from the blockage
  • Adult dose is 5mg over 1 minute, then 2-5 mg/hr IV gtt
  • Can repeat initial bolus x 1
  • Can see tachyphylaxis
  • Will often see nausea and vomiting, so pre-treat with zofran

B) Calcium

  • Works by increasing inotropy
  • In adults, initial dose is 2g
  • In CCB, repeat dosing of 60mg/kg/dose (3-6g!) every 10 to 20 minutes up to 3 to 4 doses with serial EKGs

C) Pressors

  • Mainstay is epinephrine or norepinephrine
    • Direct receptor stimulation
  • THERE IS NO MAXIMUM, so keep titrating

CCB4

D) Pacing

  • Usual stuff
  • Hard to get capture
  • EF will still be low due to low inotropy

You’ve given IVF, atropine, glucagon, calcium, are uptitrating epinephrine, and your tranvenous pacer is not capturing. Your patient remains hypotensive and bradycardic. Now what? 

Time for your third line, or “hail mary” medications as you try to arrange transfer for ECMO

Step 3

A) High dose insulin

How does it work?

  • Increases myocyte and aerobic metabolism -> inotropy
  • Less of a transient response
  • Needs 30-60 minutes for effect

How do I do it?

  • 10X DKA dose!
  • Bolus 1u/kg IV regular insulin IV
  • Then 1u/hr IV gtt, max 2u/kg/hr

What about the glucose?

  • Check every 30 minutes
  • May need a D10 IV gatt
  • Have amps of D50 bedside
  • Less of an issue in CCB overdose due to insulin resistance

B) Lipid emulsion therapy (rescue lipid)

  • Use in refractory, peri-code cases
  • Best with propranolol (lipophilic)
  • Serves as a direct cardiac energy source
And, when all else fails…
ECMO

Case resolution

Our patient responded to IVF and supportive care. He was admitted to the PICU and discharged on HD #2. The medication turned out to be a beta  blocker. CPS was involved, with a plan for a home safety visit.

CCB and BB Overdose Summary

  • Consider with bradycardic, hypotensive patients, +/- AMS
  • Consider decontamination
  • Supportive care works in most cases
  • Glucagon, Calcium
  • Pressors, Pacing
  • High dose insulin, Intralipid
  • ECMO

 

Initial dosing cheat sheet (peds in yellow):

cheat sheet

 

One Reply to “Beta Blocker and Calcium Channel Blocker Overdose”

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s